Category: 

What Are the Side Effects of Amitriptyline?

Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: O. Wallace
  • Last Modified Date: 04 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
A camel can drink 30 gallons (135 liters) of water in under 15 minutes.  more...

August 21 ,  1959 :  Hawaii became the 50th state to enter the Union.  more...

Amitriptyline is a tricyclic antidepressant (TCA) that is principally used to treat depression or anxiety disorders, though it has many off-label uses. It is, like most of the tricyclics, known for having a high burden of potential side effects and important warnings; it appears to be a poor choice for prescription in people under the age of 12 and older adults may be more prone to suffer cardiac complications from taking it. The side effects of amitriptyline also can present with discontinuation.

Like all antidepressants, the most important warning applicable to amitriptyline is that it may cause suicidal ideation and behavior especially in teens and young adults. People who initiate this medication should have careful monitoring by the prescribing physician and anyone experiencing suicidal thinking while taking this medicine should immediately report these symptoms and get help. Though this adverse effect is relatively rare, its rate of occurrence is statistically significant and warrants careful attention.

Most of the common side effects of amitriptyline are not dangerous, though some of them can be bothersome if they persist. Like many antidepressants, amitriptyline is associated with diminished sexual desire, potential interference with sustained erection, and possible inability to achieve orgasm. Other times side effects can cause reduction in vision and blurring of vision. Additional frequently occurring side effects are dry mouth, drowsiness, headache, profuse perspiration, and stomach upset that could cause either diarrhea or constipation.

Ad

Not everyone feels these effects and they may occur sporadically, at all times, at the beginning of treatment, or as treatment progresses. Many side effects of amitriptyline occurring in the beginning of treatment minimize over time. If they don’t, patients should talk to their doctors about other medications that might be more appropriate.

There are serious side effects of amitriptyline, in addition to the suicide warning applicable to the drug. People should get immediate medical attention if they develop allergic symptoms like hives, difficulty breathing, and swelling of the mouth, lips and tongue. Any development of suicidal thoughts or hallucinations, fainting, dark colored urine, sudden onset of flu-like symptoms, alteration in speaking or difficulty swallowing, and behavior like extreme restlessness, impulsivity, irritation, pressured speech, or other indications of mania or hypomania need medical care right away.

It’s also important to discuss the side effects of amitriptyline in terms of drug interactions. The medication has serious interactions with over 200 other drugs. Patients should present doctors with a list of all their medications before beginning any new medicine, as prescriptions might need to be altered or discontinued. Certain medical conditions, such as pregnancy or age, may make another treatment more appropriate.

Lastly, a noteworthy adverse effect of amitriptyline is that it can cause withdrawal, especially if people have used it for some time. Withdrawal syndrome can be limited with careful discontinuation. Tapering the medication slowly, rather than using a cold turkey method of quitting appears to have the best results.

Ad

Discuss this Article

bluedolphin
Post 3

The major side effect I had while I was on amitriptyline was drowsiness. I was taking a low dose at night to help me sleep. It worked quite well but I had the hardest time waking up. And I felt very drowsy and tired until about lunch time. I couldn't keep functioning like that, so I ended up quitting the drug. It's unfortunate though because it was one of the few drugs that helped my insomnia.

turquoise
Post 2

Amitriptyline can cause weight gain, because it increases appetite. I've been eating a lot more since I was put on the medication too. I also crave more carbohydrates and sugars. I guess this is an unavoidable side effect of most anti-depressants. I had the same issue with a previous anti-depressant I used.

I try to avoid weight loss by exercising more but I have come to terms with the fact that I'm going to be a little heavier while I'm on this drug. If the weight gain gets worse though, I'll probably ask my doctor to switch me to something else.

candyquilt
Post 1

Do amitriptyline side effects include weight gain?

I've been on it for a month now and I've gained a few pounds during this time. I don't know if it's because of the amitriptyline or if it's just a coincidence.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email